(LifeWire) - Some people with psoriasis face a Catch-22 when a medication they're taking for another condition causes their red, scaly rashes to get worse -- or brings on a case of psoriasis for the first time.
Coping with psoriasis, an immune-system disorder that affects the skin, can get tricky for patients with competing diagnoses. Some medications, particularly those for high blood pressure, bipolar disorder and hepatitis, tend to provoke psoriasis for reasons not yet fully understood. Research has shown that this can happen whether the patient is using psoriasis medications or not. As a result, psoriasis, which is almost never life-threatening, despite its potentially disfiguring or disabling lesions, may sometimes have to take a back seat to more serious illnesses.
What doctors do know is that psoriasis runs in families and that certain medications trigger or worsen an outbreak in people who are genetically predisposed. These include:
Beta blockers: Typically prescribed for hypertension, or high blood pressure, beta blockers -- such as Inderal (propranolol) -- have been extensively studied in relation to psoriasis and were found to exacerbate it in about one-quarter to one-third of psoriasis patients who use them. They also prompt new outbreaks in some people who never previously suffered from psoriasis.
Lithium: Used to control psychiatric illnesses such as bipolar disorder, also known as manic depression, lithium intensifies psoriasis in about half of those who have both conditions. However, a study published in 2003 showed this effect was possibly diminished in a couple of patients who were infused intravenously with omega-3 fatty acids while simultaneously using lithium and other medications.
Anti-malarials: Used to treat not only malaria, but conditions such as arthritis and lupus, these drugs -- Plaquenil (hydroxychloroquine), Atabrine (quinacrine), and Nivaquine, Avloclor, or Malarivon (chloroquine) -- have been known to cause psoriasis flare-ups in some patients within a few weeks of ingestion.
Interferons: As the name implies, these type of drugs interfere with a process, in this case the reproduction of viruses. Interferons are often used to treat hepatitis C (an inflammation of the liver). These drugs have also been found to aggravate existing psoriasis and trigger new cases.In addition, common medications used to treat everyday ills, such as pain relievers like aspirin and ibuprofen, or the antibiotic amoxicillin, can also cause a flare-up of psoriasis.
Doris J. Day, MD, clinical assistant professor of dermatology at New York University Medical Center, suggests using "as little of each medicine as you can get away with" or trying an alternative drug.
Consult your doctor about decreasing the dosage or frequency of any prescribed medication. Substitutions may be available in some, if not all, cases. But to prevent adverse effects, no change should be made without a medical professional who knows your entire case history.
Akkerhuis, Grad. "Lithium-Associated Psoriasis and Omega-3 Fatty Acids." American Journal of Psychiatry 160July 2003 1355. 19 May 2008. <http://ajp.psychiatryonline.org/cgi/content/full/160/7/1355>.
Citro, Vincenzo, et al. "Extensive Psoriasis Induced by Pegylated Interferon: A Case Report." Journal of Medical Case Reports 1.8617 Sept 2007 1752-1947. 19 May 2008 <http://www.jmedicalcasereports.com/content/1/1/86>.
Doris J. Day, MD, clinical assistant professor of dermatology, NYU Medical Center. Phone interview. 16 May 2008.
"Psoriasis Triggers." Psoriasis.org. Oct 2005. National Psoriasis Foundation. 19 May 2008 <http://www.psoriasis.org/about/living/triggers>.
Yilmaz, M.B. "Beta-blocker Induced Psoriasis: A Rare Side Effect." Angiology. 53.6. Nov-Dec 2002. 737-739. 19 May 2008 <http://www.ncbi.nlm.nih.gov/pubmed/12463630?ordinalpos=1&itoo>.